Georgia, 2012

Wildfire in Georgia, July 2 to 8, 2012

July 2 to 8, 2012 · NWS FFC · 1 event in 1 county or zone

The extreme heat event began to subside somewhat on the 2nd as the upper ridge began to weaken, but hot conditions continued. Scattered showers and thunderstorms again developed across the area, but mainly across east central Georgia where a surface trough lingered.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The extreme heat event began to subside somewhat on the 2nd as the upper ridge began to weaken, but hot conditions continued. Scattered showers and thunderstorms again developed across the area, but mainly across east central Georgia where a surface trough lingered.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 2, 12:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 2, 12:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
155 PM EDT MON JUL 2 2012

.PREV DISCUSSION... /ISSUED 1112 AM EDT MON JUL 2 2012/

.UPDATE
CLOUDS WILL BE A BIG CONTRIBUTOR IN REDUCING THE MAX TEMP ACROSS
NORTH AND WEST GEORGIA. WHERE SKIES HAVE CLEARED...TEMPS ARE
SURGING...WHERE CLOUDS REMAIN...TEMPS ARE RISING BUT NOT AS QUICK.
CONVECTION CONTINUES OVER ALABAMA WITH A STEADY STREAM OF CIRRUS
MOVING INTO NORTH AND WEST GEORGIA. THESE CLOUDS SHOULD HOLD TEMPS
DOWN A FEW DEGREES FROM PREVIOUS THINKING. HAVING STATED THIS...IF
THE CLOUDS THIN ENOUGH...TEMPS WILL BEGIN START RISING FASTER. WITH
THIS IN MIND HAVE REDUCE MAX TEMPS BY AROUND 4 DEGREES ACROSS NORTH
AND WEST GEORGIA. WITH THE REDUCTION IN TEMPS...HEAT ADVISORY INDEX
WILL REACH 100 TO 103 OVER NORTH AND WEST GA...BUT WITH THE THREAT
OF TEMPS RISING HIGHER IF THE SUN BREAKS THROUGH GIVING A HIGHER
HEAT INDEX...WILL THEREFORE MAINTAIN THE CURRENT HEAT ADVISORY.
HAVE ALSO RAISED POPS ACROSS NORTHWEST GA BASED ON LATEST SHORT TERM
GUIDANCE WHICH SHOWS REINITIALIZATION OF CONVECTION AROUND 20Z AND
AFTER.

&&

PREV DISCUSSION...
SHORT TERM /TODAY THROUGH TUESDAY/...
/ISSUED 432 AM EDT MON JUL 2 2012/
HAVE SEEN AN OVERALL WEAKENING TREND BUT CONVECTION HAS SURE BEEN
SLOW TO DIMINISH OVERNIGHT. IN FACT HAVE EVEN SEEN A FEW STORMS
JUST DEVELOPING IN EASTERN AL. GIVEN OVERALL TRENDS...THINK
STORMS WILL CONTINUE THROUGH SUNRISE AND THEN DIMINISH. STORMS
SHOULD GET STARTED AGAIN LATE IN THE AFTERNOON AND CONTINUE INTO
TONIGHT. TO DRIVE STORMS TODAY...SFC TROUGH IS ACROSS CENTRAL
GEORGIA AND MULTIPLE VORT MAXIMUMS ARE PROGGED IN THE FLOW TODAY
AND TONIGHT. SPC 3HR CALIBRATED SEVERE THUNDERSTORM GUIDANCE SHOWS
HIGHEST VALUES ACROSS CENTRAL GEORGIA. STUCK CLOSELY TO THIS AND
ADVERTISED BEST POPS ACROSS EAST AND CENTRAL GEORGIA. SIMILAR
SITUATION TO YESTERDAY AS OUR CAPE IS VERY HIGH...PARTICULARLY
ACROSS CENTRAL GEORGIA...BUT NEAR ZERO SHEAR. EXPECT TO SEE SOME
SEVERE STORMS AGAIN TODAY WITH BEST CHANCES LATE IN THE DAY. WITH
UPPER RIDGE WEAKENING MORE INTO TUESDAY AND ADDITIONAL SHORTWAVES
IN THE FLOW...WILL CONTINUE THE TREND OF HIGHER THAN SEASONAL
POPS...WITH SEVERE AGAIN A POSSIBILITY.

WITH UPPER RIDGE SLIDING SOUTHWARD AND 850MB TEMPS COOLING ABOUT A
DEGREE THINK MAX TEMPS SHOULD BE A LITTLE COOLER TODAY...BUT STILL
MOSTLY IN THE 100S. WENT ON THE WARM SIDE OF GUIDANCE SO LEANED
TOWARD THE MAV. COMPLICATING FACTOR TODAY WILL BE PRECIP AND JUST
HOW MUCH IT WILL AFFECT TEMPS. YESTERDAY WE WERE ABLE TO REACH OUR
HIGHS BEFORE PRECIP REALLY AFFECTED TEMPS BUT TODAY WE ARE
STARTING WITH TSRA ALREADY ACROSS SOME AREAS. WOULDNT BE SURPRISED
IF SOME PLACES DID NOT REACH THE ADVERTISED MAX TEMP TODAY.

11

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
/ISSUED 432 AM EDT MON JUL 2 2012/
LONG TERM PERIOD WILL FEATURE STRONG MID AND UPPER LEVEL HIGH
WEAKENING SIGNIFICANTLY AND MORE IMPORTANTLY SINKING SOUTH OVER THE
GULF COAST. BY WEDNESDAY...THIS WILL LEAVE OUR AREA FIRMLY
ENTRENCHED IN WEST TO NORTHWEST FLOW ALOFT...VERY CONDUCIVE FOR
SHORT WAVE INTRUSIONS. SEVERAL OF THESE SHORT WAVES LOOK TO BE ON
TAP AND VERY DIFFICULT TO TIME BUT MOST SIGNIFICANT APPEAR TO BE
WED AFTERNOON AND AGAIN ON FRIDAY AFTERNOON. THESE WILL LARGELY
DRIVE THE POP DISTRIBUTION ON A DAY TO DAY BASIS...BUT DID INDICATE
A GRADIENT FROM SOUTH TO NORTH EACH DAY MAINLY BASED ON MOISTURE
DISTRIBUTION IN PLACE ACROSS THE AREA.

AS FOR SEVERE POTENTIAL...AGAIN MUCH WILL BE SHORTWAVE
DEPENDENT...BUT MODELS DO NOT SHOW MUCH IN THE WAY OF ANY COLD
POOLS MOVING INTO THE AREA. VALUES AT 500MB AVERAGE AROUND -8C TO
-9C...CONDUCIVE FOR SOME SEVERE STORMS BUT NOTHING TO INDICATE
MORE THAN TYPICAL SUMMERTIME CONDITIONS AT THIS TIME. CAPE VALUES
MIRROR THIS FINDING WITH 2000 TO 3000 J/KG EXPECTED EACH DAY WITH
LITTLE SHEAR EXPECTED.

DEESE

CLIMATE...

RECORDS FOR 07-02

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     103 1925     65 1943     76 1931     56 1937
   KATL      99 1954     68 1943     79 1996     58 1937
   KCSG     101 1990     72 1981     78 1996     59 1950
                1970
   KMCN     103 1954     77 1943     79 1931     58 2008
                                                    1937

RECORDS FOR 07-03

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     102 1925     70 1943     77 1978     58 1932
   KATL     101 1925     74 1943     77 1931     60 1881
   KCSG     101 1970     75 1988     77 1997     64 1950
                                        1996
   KMCN     104 1970     78 1944     77 1931     63 2010
                                                    1919
                                                    1918

RECORDS FOR 07-04

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     102 1925     71 1940     75 1980     57 1996
                                        1931
   KATL      99 1948     72 1940     75 1993     59 1967
                            1922        1980        1933
                                        1931
   KCSG      99 2006     80 1994     76 2000     64 1986
                                        1998
                                        1997
   KMCN     101 1979     74 1940     79 1931     59 1967

RECORDS FOR 07-05

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     101 1954     70 1976     76 1980     58 1933
   KATL      99 1948     70 1915     78 1980     59 1933
   KCSG     102 1979     78 1976     78 1979     64 1952
   KMCN     101 1954     75 1944     76 1980     61 1967
                            1940        1931

.AVIATION...
18Z UPDATE...
VFR CONDITIONS EXPECTED THROUGH TAF PERIOD EXCEPT FOR REDUCED
VSBYS POSSIBLE WITH ANY THUNDERSTORMS LATER THIS AFTERNOON INTO
THE EVENING. WINDS WILL BE PRIMARILY WNW ACROSS THE NORTHERN SITES
AND W FOR KMCN AND KCSG INTO TONIGHT WITH SOME GUSTS UP TO NEAR
15KTS AT SOME LOCATIONS... HOWEVER PROGGED THUNDERSTORM POTENTIAL
IS GREATEST FROM ABOUT 22Z TO 02Z AND WINDS MAY BECOME VRB15G25KT
WHERE THIS OCCURS. CIGS OF NEAR SCT070 THIS AFTERNOON POSSIBLY
BKN040 WITH STORMS LIFTING BACK ABOVE 10KFT TONIGHT. INCLUDED
PROB30 FOR TSRA AT KATL TOMORROW AFTERNOON STARTING AT 18Z AS
THERE SHOULD BE AN EVEN GREATER CHANCE FOR STORMS THEN.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON TIMING OF TSRA AND CIGS.
HIGH CONFIDENCE ALL ELSE.

03

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS         104  72  99  72 /  50  50  40  20
ATLANTA         99  76  97  74 /  40  40  40  20
BLAIRSVILLE     92  68  89  65 /  40  40  30  20
CARTERSVILLE    97  69  98  67 /  40  30  30  20
COLUMBUS        98  76  97  73 /  40  40  40  30
GAINESVILLE    101  73  96  72 /  40  40  40  20
MACON          102  74  96  73 /  50  50  40  30
ROME            98  69  98  68 /  40  30  30  20
PEACHTREE CITY  98  70  97  68 /  40  40  40  20
VIDALIA         98  75  96  77 /  50  50  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...
BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...
CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...
DADE...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FAYETTE...
FLOYD...FORSYTH...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...MACON...MADISON...MARION...MERIWETHER...MONROE...
MONTGOMERY...MORGAN...MUSCOGEE...NEWTON...NORTH FULTON...
OCONEE...OGLETHORPE...PAULDING...PEACH...PIKE...POLK...PULASKI...
PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...STEWART...
SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...
TREUTLEN...TROUP...TWIGGS...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITFIELD...WILCOX...WILKES...
WILKINSON.

&&

SHORT TERM...11
LONG TERM....DEESE
AVIATION...03
Hazardous weather outlook, Jul 2, 10:58 AM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1158 AM EDT MON JUL 2 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1158 AM EDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
DANGEROUSLY HOT TEMPERATURES ARE EXPECTED ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING. ALSO...ISOLATED SEVERE STORMS ARE
EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A STRONG MID AND UPPER LEVEL RIDGE WILL WEAKEN SLIGHTLY ACROSS
THE AREA ALLOWING FOR GREATER COVERAGE OF STORMS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE DANGEROUSLY HOT TEMPERATURES. ALSO...SCATTERED
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. ANY
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS AND LARGE HAIL. THE BEST TIMES FOR THUNDERSTORM DEVELOPMENT
WILL BE FROM 2 PM UNTIL MIDNIGHT TONIGHT.

.DISCUSSION...
RECORD BREAKING TEMPERATURES ARE POSSIBLE ONCE AGAIN TODAY WITH
AFTERNOON TEMPERATURES IN THE UPPER 90S TO 105 RANGE AND HEAT
INDICES FROM 105 TO 110. WITH THESE DANGEROUSLY HOT
TEMPERATURES...THE HEAT ADVISORY HAS BEEN CONTINUED. SEE THE
LATEST HEAT ADVISORY STATEMENT FOR MORE INFORMATION.

THUNDERSTORMS ARE EXPECTED TO DEVELOPMENT THIS AFTERNOON. A
SURFACE TROUGH AND HIGH INSTABILITY WILL ACT AS A FOCUS FOR
SCATTERED THUNDERSTORM DEVELOPMENT WITH ISOLATED SEVERE STORMS
LIKELY. CONTINUED COLD MID LEVEL TEMPERATURES AND JUST ENOUGH FLOW
ALOFT WILL ALLOW FOR LARGE HAIL IN THE STRONGER STORMS. IN
ADDITION...MOST STORMS WILL BE CAPABLE OF PRODUCING STRONG TO
SEVERE WIND GUSTS DUE TO THE PRESENCE OF ENHANCED DOWNDRAFT
PARAMETERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
BORDERLINE HEAT ADVISORY CONDITIONS WILL BE IN PLACE FOR TUESDAY
AFTERNOON OVER EAST CENTRAL PORTIONS OF THE AREA. A SERIES OF
SHORTWAVES WILL MOVE THROUGH THE REGION THROUGH THE WEEK ENHANCING
THE THUNDERSTORM POTENTIAL WEDNESDAY AND AGAIN ON FRIDAY
AFTERNOON. GENERALLY SCATTERED COVERAGE IS EXPECTED FOR MOST AREAS
THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Murray

When
July 2, 2:00 PM EST to July 8, 7:00 PM EST
Where
Murray forecast zone
Property damage
$15,000
Reported by
Park/Forest Service
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

The National Forest Service reported that a lightning-caused wildfire labeled Pleasant Gap burned 1.5 acres and resulted in $15,000 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427785.